From Our 2009 Archives
Study Links Osteoporosis Drugs to Jaw Trouble
Latest Arthritis News
THURSDAY, Jan. 1 (HealthDay News) -- The proportion of people taking widely prescribed oral osteoporosis drugs who develop a nasty jaw condition may be much higher than previously thought, a new study suggests.
Previous reports had indicated that the risk of developing osteonecrosis of the jaw (ONJ) from bisphosphonates in pill form were "negligible," although there was a noted risk in people taking the higher-dose intravenous form of the drug.
But Dr. Parish Sedghizadeh, an assistant professor of clinical dentistry at the University of Southern California School of Dentistry in Los Angeles, said his clinic is seeing one to four new cases a week, compared to one a year in the past. This led him to investigate the phenomenon and publish the findings in the Jan. 1 issue of the Journal of the American Dental Association.
"This is more frequent than everybody would like to think it is," said Sedghizadeh, lead author of the study.
Dr. James Liu, chairman of obstetrics and gynecology at MacDonald Women's Hospital at Case Medical Center, University Hospitals in Cleveland, said the finding "does not mean that women should stop taking the drug if they're on it. It does mean that there may be more frequent side effects than was previously known."
Bisphosphonates are medications used to reduce the risk of bone fracture and to increase bone mass in people with osteoporosis. They're also used to slow bone "turnover" in people who have cancer that has spread to their bones, and in people who have the blood cancer multiple myeloma.
Use of bisphosphonates has been associated with other problems in the past, including an increased risk of atrial fibrillation (a type of abnormal heart rhythm), unusual fractures of the thigh bone, and inflammatory eye disease.
After searching the USC School of Dentistry's electronic medical records database, the study authors found that nine of 208 patients taking Fosamax had active ONJ, a prevalence of about 4 percent. All were patients who had undergone some kind of dental procedure, such as having a tooth removed.
The jaw complication has been seen in patients taking Fosamax for as little as one year. It seems to occur most frequently after routine tooth extraction, the study authors said.
Although no one is sure why bisphosphonates seem to have this effect only on jaw bones, Sedghizadeh speculated that the drugs may make it easier for bacteria to adhere to bone that is exposed after a tooth extraction.
Previously, experts had thought that ONJ in people taking intravenous bisphosphonates was related to their underlying condition (for example, cancer) than to the actual drug, Liu explained.
The USC School of Dentistry now screens every patient for bisphosphonate use.
"As a school now, we don't have complications any more, we only have referrals," Sedghizadeh said. "We put patients on anti-microbial, anti-fungal rinse one week pre-operatively or post-operatively. If they have been on bisphosphonates six months or a year or longer, then we have a prevention protocol which has been very, very effective."
According to a statement released by Merck & Co., which makes Fosamax, the new study "has material methodological flaws and scientific limitations, making it unreliable as a source for valid scientific conclusions regarding the prevalence of ONJ in patients taking alendronate."
No reports of ONJ have been noted in controlled trials involving more than 17,000 patients, the statement said.
SOURCES: Parish Sedghizadeh, DDS, MS, assistant professor of clinical dentistry, University of Southern California School of Dentistry, Los Angeles; James Liu, M.D., chairman, department of obstetrics and gynecology, MacDonald Women's Hospital at Case Medical Center, University Hospitals, Cleveland; Merck & Co. statement; Jan. 1, 2009, Journal of the American Dental Association
Copyright © 2009 ScoutNews, LLC. All rights reserved.